Louisiana, 2003Hail and Damaging Winds in Louisiana, July 17, 2003
July 17, 2003 · NWS JAN · 3 events in 3 counties and zones
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 17, 2:00 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT THU JUL 17 2003
THE BIG WEATHER STORY OF THE DAY HAS BEEN THE HEAT. MANY LOCALES
HAVE FINALLY MADE IT INTO THE MIDDLE 90S FOR HIGHS FOR THE FIRST
TIME THIS SUMMER. THE HIGH SO FAR TODAY FOR JAN IS 96.
MAIN FORECAST CHALLENGES REMAIN CENTERED AROUND THE HEAT...AND
CHANCES OF RAIN INTO THE EXTENDED FORECAST.
A HEAT ADVISORY WILL BE ISSUED FOR THE DELTA AREA FOR TOMORROW. HEAT
INDICES IN THE AREA WILL AVERAGE 105 TO 110...WITH LOW TEMPS IN THE
MIDDLE/UPPER 70S. THE SITUATION IS ACTUALLY RATHER BORDERLINE...AND
THE HEAT INDICES WILL DEPEND GREATLY ON THE FORECAST DEWPOINTS. ETA
NAILED THE MIDDLE 70S DEWPOINTS FOR TODAY OVER THE DELTA
REGION...AND THEY DONT CHANGE MUCH FOR TOMORROW. AVN IS NOT AS
AGGRESSIVE WITH THE DEWPOINTS FOR THE DAY TOMORROW. STICKING WITH
THE ETA ON THIS POINT...AND HOISTING THE HEAT ADVISORY FOR FRIDAY.
THE SECOND CHALLENGE IS THE CHANCES FOR CONVECTION. THE AIRMASS
WILL REMAIN VERY MOIST AND UNSTABLE...AND CONVECTION SHOULD BE AIDED
BY MID LEVEL SHORTWAVES TRAVERSING THE FLOW. THE MID LEVEL RIDGE AXIS
WILL RETROGRADE SLIGHTLY BEGINNING TOMORROW AS A TROUGH DIGS OVER THE
EAST. NORTHWEST FLOW WILL PREVAIL OVER THE CWFA..ALLOWING FOR VERY
HARD TO TIME SHORTWAVES TO MOVE SOUTH IN THE FLOW. WILL KEEP POPS IN
THE CHANCE RANGE THROUGHOUT THE FORECAST PERIOD. NOT QUITE CONFIDENT
THAT CONVECTION WILL MAINLY BE DIURNAL IN NATURE. BOTH THE ETA AND
AVN AGREE ON A FAIRLY STRONG SHORTWAVE TO MOVE SOUTH ALONG THE
INTERSTATE 55 CORRIDOR OVERNIGHT FRIDAY INTO SATURDAY.
AT THE SURFACE...WEAK TROUGH OVER NORTHERN MISSISSIPPI WILL SLIDE
SLIGHTLY SOUTHWARD TOMORROW. INITIATION OF CONVECTION HAS BEEN VERY
HARD TO PINPOINT THE LAST FEW DAYS...AND TOMORROW IS NO EXCEPTION.
WILL HAVE THE HIGHEST POPS IN THE NORTHERN TWO THIRDS OF THE
FORECAST AREA. SEABREEZE ACTIVITY HAS BEEN KEPT AT A MINIMUM TODAY
WITH THE SURFACE WINDS OUT OF THE NORTH AND WEST...SHOULD BE THE
SAME CASE TOMORROW. ON SATURDAY...IN ADDITION TO A SHORTWAVE...A
FRONTAL BOUNDARY IS POISED TO ENTER THE NORTHERN PORTIONS OF THE
CWFA. TEMPS SHOULD NOT BE AS HOT WITH THE INCREASED CLOUD COVER AND
CONVECTION. THIS BOUNDARY LOOKS TO BECOME DIFFUSE IN THE EARLY PART
OF THE EXTENDED.
NEXT WEEK DOESNT REALLY LOOK ANY DIFFERENT WITH CHANCE POPS EACH
DAY. THE EXTENDED MODELS BRING IN ANOTHER FRONTAL BOUNDARY BY
WEDNESDAY. THIS ONE LOOKS TO MAKE IT TO THE COAST AS THE TROUGH OVER
THE EAST DIGS.
JAN BB 092/073 094/072 093 25312
BBBBB 073/092 072/091 072/092 072/092 073 24443443233
MEI BB 092/071 093/072 093 25312
BBBBB 072/091 072/091 072/092 072/092 073 24443443233
AR...HEAT ADVISORY 74>75.
LA...HEAT ADVISORY 07>09.
MS...HEAT ADVISORY 18-19-34-35-40-41.
32/LISTEMAAHazardous weather outlook, Jul 17, 2:25 PM CST, 1 hour 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181029-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT THU JUL 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND FRIDAY...
...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND TONIGHT OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI. THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE...THE MAIN SEVERE WEATHER RISK BEING
DAMAGING WIND. WIND GUSTS TO 70 MILES AN HOUR WILL BE POSSIBLE IN
STRONGER STORMS.
AN UNSTABLE AIR MASS IS POSITIONED OVER THE REGION TODAY AND VERY
HUMID CONDITIONS WILL PERSIST. SEVERAL SMALL BOUNDARIES ARE
CURRENTLY IN PLACE...MOST NOTABLY ACROSS NORTH MISSISSIPPI FROM
NEAR MEMPHIS TO EUPORA TO MACON AND ACROSS SOUTH MISSISSIPPI FROM
NEAR QUITMAN TO COLLINS TO COLUMBIA. STORMS WILL EASILY DEVELOP
ALONG THESE BOUNDARIES AND TRACK SOUTHWARD ACROSS THE AREA.
OUTFLOW FROM THE STORMS WILL SERVE TO FOCUS STORMS ACROSS OTHER
AREAS...RESULTING IN ISOLATED TO SCATTERED STORMS ACROSS ALL OF
THE REGION THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL OCCUR OVER NORTH AND EAST MISSISSIPPI THIS
AFTERNOON AND EVENING...ESPECIALLY NORTH AND EAST OF A LINE FROM
GREENVILLE TO CARTHAGE TO QUITMAN. HOWEVER...ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE.
...SEASONAL THREATS...
HEAT INDICES WILL RANGE FROM 105 TO 114 DEGREES OVER NORTHERN
SECTIONS OF MISSISSIPPI THIS AFTERNOON...GENERALLY NORTH OF A
LINE FROM CROSSETT TO LEXINGTON TO MACON.
AFTERNOON TEMPERATURES WILL REACH THE LOW TO MID 90S ACROSS NORTH
MISSISSIPPI THIS AFTERNOON. HIGH HUMIDITY WILL RESULT IN
UNCOMFORTABLE CONDITIONS WITH HEAT INDEX VALUES FROM 105 TO 114
DEGREES.
THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS
OF HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF
105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO
EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX
IS MEASURED UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO
SUNLIGHT CAN INCREASE THE HEAT INDEX AS MUCH AS 15 DEGREES.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...
...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY...
HEAT INDICES WILL RANGE FROM 105 TO 110 DEGREES OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST MISSISSIPPI FRIDAY
AFTERNOON...GENERALLY WEST OF A LINE FROM GREENWOOD TO ROLLING
FORK TO BASTROP.
AFTERNOON TEMPERATURES WILL REACH THE LOW TO MID 90S ACROSS
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST
MISSISSIPPI FRIDAY AFTERNOON. HIGH HUMIDITY...WITH DEWPOINTS IN
THE MID 70S...WILL RESULT IN HEAT INDEX VALUES FROM 105 TO 110
DEGREES. A HEAT INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL
WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR
PHYSICAL STRESS.
A VIGOROUS WEATHER DISTURBANCE WILL DROP SOUTHWARD INTO NORTH
MISSISSIPPI LATE FRIDAY NIGHT. SCATTERED THUNDERSTORMS WILL
DEVELOP OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
SECTIONS OF NORTH AND CENTRAL MISSISSIPPI BY SATURDAY AFTERNOON
AS THE SYSTEM DROPS ACROSS THE AREA. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH DAMAGING WIND GUSTS FROM 60 TO 70 MILES AN HOUR.
THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR ALONG AND NORTH OF A
LINE FROM WINNSBORO TO MAGEE TO QUITMAN.
...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY THIS AFTERNOON AND EVENING.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 17, 3:31 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
431 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM MAGEE MS WIND DAMAGE
07/17/03 SIMPSON NUMEROUS LIMBS
DOWN...REPORTED BY MAGEE
PDThunderstorm Wind, Richland
- When
- July 17, 3:45 PM CST
- Where
- Richland County, Delhi
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.450, -91.500
A few trees were blown down. One large tree fell on a car and destroyed it.
Hail, Concordia
- When
- July 17, 6:00 PM CST
- Where
- Concordia County, Deer Park
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.417, -91.583
Thunderstorm Wind, Catahoula
- When
- July 17, 6:00 PM CST
- Where
- Catahoula County, Countywide
- Measured
- 52 kt (60 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.700, -91.750
Numerous powerlines were blown down across the parish.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 17, 20031 death · $281,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Mississippi, July 17, 2003$126,000 · 53 kt wind · 21 events
- Flash Flooding and Hail in Indiana, July 17 to 18, 2003$100,000 · 1.75 in hail · 14 events
- Lightning Strike in Mississippi, July 17, 2003$125,000 · 1 event
- Hail and Damaging Winds in Illinois, July 17, 20032.5 in hail · 45 events
- Hail and Damaging Wind in South Dakota, July 17, 2003$30,000 · 3 in hail · 18 events
- Damaging Wind in Louisiana, July 17, 2003$40,000 · 58 kt wind · 1 event
- Damaging Winds in Michigan, July 17, 2003$35,000 · 53 kt wind · 3 events
- Lightning Strike in Michigan, July 17, 20032 injured · 1 event
- Hail in South Dakota, July 17, 2003$11,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Florida, July 17, 2003$13,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 17, 200355 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5366391, 5366392, 5366393.